Texas, 2023Hail and Damaging Winds in Texas, September 15 to 16, 2023
September 15 to 16, 2023 · NWS LUB · 4 events in 3 counties and zones
A consecutive night of intense thunderstorms with heavy rain swept across parts of northwest Texas late on the 15th through the early morning hours of the 16th. The strongest storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A consecutive night of intense thunderstorms with heavy rain swept across parts of northwest Texas late on the 15th through the early morning hours of the 16th. The strongest storms produced large hail and damaging winds. Particularly hard hit were portions of Parmer County several miles southwest through southeast of Friona, where baseball size hail was accompanied by severe winds that damaged six pivot irrigation sprinklers and a couple of dairy farms shortly after 2200 CST. Approximately 200 head of cattle were lost due to the storm which had to be put down due to their injuries. Later that night a wind gust of 90 mph was measured by the Texas Tech University West Texas Mesonet near McAdoo (Dickens County) at 0024 CST, though no known damage was confirmed in or near McAdoo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 15, 5:41 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 15, 5:41 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
641 PM CDT Fri Sep 15 2023
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 239 PM CDT Fri Sep 15 2023
Additional precipitation chances are in the forecast for this
evening and during the overnight hours again. A similar situation to
last night's storms is expected again for today in regards to late
afternoon isolated convection then a cluster of storms moving
through early Saturday morning. A very sharp short wave trough was
analyzed near the four-corners region moving to the southeast. Lift
out ahead of this short wave will spread overhead this afternoon
through the overnight hours. We will be in the vicinity of an upper
level jet entrance region responsible for the large scale lift.
Closer to the surface, a southwest-northeast oriented cold front was
making its way southward across the Central and Southern Plains. It
has become nearly stationary this afternoon from eastern New Mexico
into the Texas Panhandle. Low level convergence will be maximized
along this stationary boundary in eastern New Mexico this evening
and through the overnight hours across the South Plains as it
progresses southward.
A low level theta-e axis will continue to surge northward through
the Permian Basin into the western South Plains/eastern New Mexico
this afternoon and evening. Isolated convection is anticipated to
form within this moist axis ahead of the advancing cold front. A
lack of cloud cover on the caprock this afternoon has allowed mixing
heights roughly around 1.5 km. Mixed layer instability within this
layer is expected to reach around 1500 J/kg or so. Storms that move
into this area of stronger instability will also be able to take
advantage of increasing deep layer shear and possibly form supercell
structures. Therefore, any of these storms will be able to produce
large hail and damaging wind gusts. The overnight convection
originating in eastern New Mexico will likely follow this corridor
of stronger moisture and instability tracking to the southeast.
Heavy rain and strong winds will again be possible with the
overnight activity favoring more of the southwestern South Plains
where the higher theta-e values will be located.
Subsidence on the upstream portion of the short wave will spread
over the area on Saturday drying out most of the area. Some isolated
convection in the afternoon is still possible but with the
subsidence and decreased moisture, organized storm chances will be
lower.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 239 PM CDT Fri Sep 15 2023
A shift towards a drier pattern still looks on track during the
second half of the weekend into early next week as a fairly large
amplitude upper ridge axis builds eastward over the southern
Rockies. This progression will allow a much drier airmass to settle
over the southern Great Plains region on Sunday behind the departing
upper trough over the Ohio Valley. Any residual morning showers on
Sunday will therefore dissipate quickly after sunrise with a dry day
expected area-wide thereafter. Deepening lee-side surface troughing
will bring a return of downsloping southwesterly surface flow during
the first half of next week which combined with a modest increase in
midlevel heights will boost temperatures back above normal beginning
on Monday. While total column moisture will generally be much less
next week than seen over the past several days, guidance does hint a
return of some modest midlevel moisture transiting beneath the ridge
which may be enough to support a few scattered thunderstorms each
afternoon Monday through Thursday. Chances currently appear highest
along and east of I-27 focused along a subtle dryline/surface
trough, with potentially higher coverage Wednesday into Thursday as
jet-level flow strengthens. Given the uncertainty, have accepted
blended guidance with minimal changes with a general theme of warmer
temperatures and low mentionable PoPs continuing through the end of
the extended forecast.
&&
.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Fri Sep 15 2023
Thunderstorms are expected to move through LBB and PVW late
tonight around 05-06Z. Confidence is lower that CDS will be
affected so TS/RA has been excluded for this site. Before then,
isolated thunderstorms are possible this evening and early tonight
but confidence is lower that storms will affect any of the
terminals. VFR conditions are expected this evening and tonight
outside of thunderstorms where CIGS/VIS may be reduced to MVFR.
MVFR CIGs are possible at all three TAF sites tomorrow morning if
low stratus forms.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...01
LONG TERM....30
AVIATION...17
Hazardous weather outlook, Sep 15, 12:23 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
123 PM CDT Fri Sep 15 2023
TXZ021>044-161830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
123 PM CDT Fri Sep 15 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms will be possible late this afternoon and
evening with the highest chances near the New Mexico state line. Hail
up to golf ball size and wind gusts to 60 mph will be possible with
this isolated activity. An additional round of more widespread
thunderstorms is expected later tonight with primary hazards being
wind gusts up to 70 mph and localized heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorm chances return for the Monday through Thursday period,
mainly across areas to the east of the Interstate 27 corridor. Some
storms may produce locally heavy rainfall and strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Parmer
- When
- September 15, 10:11 PM CST to 10:29 PM CST
- Where
- Parmer County, 3.13 mi N of Hub to 8.15 mi N of Lazbuddie
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.575, -102.745
The volunteer fire chief in Friona and the NWS cooperative weather observer reported extensive damage to the south of Friona due to large hail and wind. At least six pivot irrigation system sprinklers were overturned in addition to downed utility poles along State Highway 86 west of State Highway 214. Numerous cattle were injured due to flying debris and hail. Over 200 head of cattle had to be put down due to their injuries. Hail up to baseball size was reported within this swath of severe winds and hail.
Hail, Parmer
- When
- September 15, 10:11 PM CST to 10:29 PM CST
- Where
- Parmer County, 3.13 mi N of Hub to 8.15 mi N of Lazbuddie
- Measured
- 2.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.575, -102.750
The volunteer fire chief in Friona and the NWS cooperative weather observer reported extensive damage to the south of Friona due to large hail and wind. At least six pivot irrigation system sprinklers were overturned in addition to downed utility poles along State Highway 86 west of State Highway 214. Numerous cattle were injured due to flying debris and hail. Over 200 head of cattle had to be put down due to their injuries. Hail up to baseball size was reported within this swath of severe winds and hail.
Thunderstorm Wind, Dickens
- When
- September 16, 12:22 AM CST to 12:26 AM CST
- Where
- Dickens County, 3 mi NNW of Mc Adoo
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.770, -101.000
A wet microburst occurred over the town of McAdoo. A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 0022 CST thorough 0026 CST. A peak wind gust of 90 mph was measured at 0024 CST.
Thunderstorm Wind, Garza
- When
- September 16, 2:29 AM CST to 2:32 AM CST
- Where
- Garza County, 5.53 mi SSW of Graham Chapel
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.081, -101.517
A Texas Tech University West Texas mesonet site near Graham measured severe wind gusts from 0229 CST thorough 0232 CST. A peak wind gust of 61 mph was measured at 0232 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 15, 20235 events
- Flash Flooding and Damaging Wind in Texas, September 15, 2023$3,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20234 events
- Flood and Hail in Texas, September 15, 20231 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20233 events
- Tornado and Damaging Winds in Texas, September 15 to 16, 202364 kt wind · 3 events
- Flash Flood and Damaging Wind in Texas, September 15, 2023$2,000 · 55 kt wind · 2 events
- Flash Flooding in Texas, September 15, 20232 events
- Flash Flood in Georgia, September 15, 20231 event
- Waterspout in Gulf of Mexico, September 15, 20231 event
- Hail in New Mexico, September 15, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123830, 1123831, 1123427, 1123428.